Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 70, NWS Cheyenne, WY

June 23, 2009Box Butte County, Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2009, 12:54 AM MDT for Box Butte County, Cheyenne County, Morrill County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2009, 12:54 AM MDT (06:54 UTC)
Expired
Jun 23, 2009, 2:00 AM MDT
In force
66 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:33 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 22, 9:33 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
933 PM MDT MON JUN 22 2009

.UPDATE...TONIGHT...
MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM
NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY
MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS
DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE
LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY
ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE
STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE
OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL.
BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME
HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH
INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR
SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED
TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR
ADJUSTMENTS BASED ON CURRENT TRENDS.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE
WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF
THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT
WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD
OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY
AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING
CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY
DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE
FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER
THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL
WAIT FOR CONSISTENCY.

&&

.AVIATION...
MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE
REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT.
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY
AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE
TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS
THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND
AREAS TO THE EAST.

&&

.FIRE WEATHER...
TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU
THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE
N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE
TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS
RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN
THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS
THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL
DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND
WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING
THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 23, 12:04 AM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1204 AM MDT TUE JUN 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-240615-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1204 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

AREAS OF THUNDERSTORMS WITH HEAVY RAINFALL...LARGE HAIL AND STRONG
WINDS WILL CONTINUE TO BE POSSIBLE OVERNIGHT EAST OF THE LARAMIE
RANGE IN SOUTHEAST WYOMING. STORMS FORMING IN SOUTHEAST WYOMING
WILL SLOWLY MOVE NORTHEAST INTO THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD
BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE
PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE
DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST
NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OBSERVED...ALONG WITH
STRONG WIND OR RAINFALL AMOUNTS OVERNIGHT AND AGAIN TUESDAY
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CARPENTER

In the hours before

Special weather statement, Jun 22, 9:28 PM MDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
928 PM MDT MON JUN 22 2009

NEZ001>003-WYZ068-230415-
BOX BUTTE-DAWES-GOSHEN-SIOUX-
928 PM MDT MON JUN 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BOX
BUTTE...SOUTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 1015 PM
MDT...

AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MOUNT EDNA...OR 15 MILES
NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.  BRIEF HEAVY RAIN AND
WIND GUSTS UP TO 50 MPH WILL ALSO OCCUR WITH THIS STORM.

KMD
Special weather statement, Jun 22, 10:18 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1018 PM MDT MON JUN 22 2009

NEZ020-054-WYZ069-070-230530-
BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS-
1018 PM MDT MON JUN 22 2009

...STRONG THUNDERSTORMS IN FAR SOUTHEAST WYOMING AND THE SOUTHWEST
PART OF THE PANHANDLE THROUGH 1130 PM...

AT 1015 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
BAND OF MODERATE TO STRONG THUNDERSTORMS FROM ABOUT 10 MILES SOUTH
OF CHEYENNE NORTHEAST TO JUST SOUTH OF ALBIN.  THE STORMS WERE
MOVING NORTHEAST AT 15 TO 20 MPH.

HEAVY RAIN...SMALL HAIL AND LOTS OF LIGHTNING WILL OCCUR AS THESE
STORMS MOVE THROUGH EASTERN LARAMIE COUNTY WYOMING INTO SOUTHWEST
BANNER AND NORTHWEST KIMBALL COUNTIES NEBRASKA THROUGH 1130 PM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 358 AND
402.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 10.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
18.
Special weather statement, Jun 23, 12:46 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 AM MDT TUE JUN 23 2009

NEZ020-054-WYZ069-070-230745-
BANNER-CHEYENNE FOOTHILLS-KIMBALL-PINE BLUFFS-
1246 AM MDT TUE JUN 23 2009

...STRONG THUNDERSTORMS UNTIL 145 AM ACROSS SOUTHEASTERN
LARAMIE...SOUTHWESTERN BANNER AND WESTERN KIMBALL COUNTIES...

AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CARPENTER...OR 20 MILES EAST OF
CHEYENNE...MOVING NORTHEAST AT 15 TO 20 MPH.  SMALL HAIL AND BRIEF
HEAVY RAIN IS EXPECTED WITH THIS STORM AS IT MOVES ACROSS EASTERN
LARAMIE COUNTY INTO WESTERN KIMBALL COUNTY NEBRASKA.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 379 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
14.
Local storm report, Jun 23, 12:52 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 AM MDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     HAIL             2 W DIX                 41.23N 103.52W
06/23/2009  E1.00 INCH       KIMBALL            NE   TRAINED SPOTTER

            ALSO HAD HEAVY RAIN AND WIND GUSTS ESTIMATED TO 50 MPH

&&

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:24 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jun 22, 11:37 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 23, 3:39 PM MDTSevere Thunderstorm WarningCYSAlbany66 min
Jun 23, 3:51 PM MDTAreal Flood AdvisoryCYSAlbany, Platte3 hr
Jun 23, 4:31 PM MDTFlash Flood WarningCYSAlbany, Platte4 hr
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte62 min
Jun 23, 5:26 PM MDTSevere Thunderstorm WarningCYSGoshen64 min
Jun 23, 5:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie62 min
Jun 22, 9:56 PM MDTSevere Thunderstorm WarningCYSSioux49 min
Jun 22, 10:24 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min
Jun 23, 12:15 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill45 min
Jun 23, 12:42 AM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff63 min
Jun 23, 1:28 AM MDTAreal Flood AdvisoryCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more3 hr
Jun 23, 1:59 AM MDTSevere Thunderstorm WarningCYSDawes16 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.